Short answer: Yes — many people regain at least some or most of the weight when they stop GLP‑1 drugs unless they keep up strong lifestyle changes or switch to another long‑term strategy. GLP‑1s are powerful tools for lowering appetite and caloric intake, and stopping them usually lets appetite and food intake rise again. What’s happening physiologically GLP‑1 receptor agonists (semaglutide, tirzepatide, liraglutide, etc.) reduce appetite, increase satiety, slow gastric emptying and change food reward signals. When the drug is stopped those effects fade, so hunger returns and it’s easier to eat more. In addition, weight loss causes reduction in resting metabolic rate and hormonal changes (leptin/ghrelin etc.) that favor weight regain — these changes can persist after stopping the drug. What the evidence shows Clinical trials and follow‑up studies have repeatedly found that people tend to regain weight after discontinuing GLP‑1 therapy unless other measures are kept in place. For example, participants who stopped semaglutide in the STEP trials regained much of the lost weight over months to a year after stopping. Some people who adopt durable behavior changes (intensive dietary plans, exercise, cognitive/behavioral programs) keep a meaningful portion of their loss, but that’s less common than continued medication plus lifestyle support. Practical options if you plan to stop Plan the stop with your prescriber — sudden discontinuation doesn’t typically cause dangerous withdrawal, but appetite and GI symptoms can change and a plan helps. Intensify behavioral supports before/after stopping: meet with a registered dietitian, use structured programs (e.g., Diabetes Prevention Program, WW/WeightWatchers, Noom, local medical weight‑loss programs), and increase physical activity. Consider alternative or adjunct medications if appropriate: examples include other GLP‑1 or incretin agents (Wegovy or Ozempic — semaglutide; Saxenda — liraglutide; Mounjaro or Zepbound — tirzepatide), or non‑GLP options such as Contrave (naltrexone‑bupropion), Qsymia (phentermine/topiramate), or orlistat (Xenical/Alli). Your clinician can advise what’s best for your medical situation and goals. For some people, long‑term medication (just like long‑term treatment for hypertension or diabetes) is the most reliable way to maintain weight loss. When to talk to your clinician If you’re thinking about stopping because of side effects, cost, pregnancy planning, surgery, or other reasons — discuss it with the prescriber first. They can help taper if needed, suggest alternatives, and put a weight‑maintenance plan in place. If you want, tell me which GLP‑1 you're taking (brand or generic) and why you’re stopping (side effects, cost, pregnancy, finished program), and I can give more specific next‑step suggestions.
Mentioned in position 1 of 7
Read full answer with sources →